Back to Ask the Diabetes Team Ask the Diabetes Team

From Columbus, Ohio, USA:

How do we prevent lipoatrophy? My daughter has had type 1 diabetes for eight years. We rotate her shots regularly, injecting the shots one inch apart until the particular body part has been totally used. We try to stay away from each body part for four weeks before using it again. We give injections in her arms, stomach, legs, hips, lower and upper buttocks.

When reading feedback from articles doctors have written pertaining to lipoatrophy, we are finding claims to the fact that they believe lipoatrophy is occurring because patients aren't rotating enough and are using the same sites too often before rotation. This is not true in our case and lipoatrophy has occurred in every site used throughout our daughter's body. We are running out of areas to give injections due to lack of fat tissue. What do we do? We are desperate for answers. It seems as though using the pump is not an option since we have read testimonials from patients who are experiencing lipoatrophy from using the pump as well.


You might wish to review a previous "Ask the Diabetes Team" question on the same subject.

I presume you do, in fact, mean lipoatrophy, whereby there is an "indenting" of the subcutaneous fat tissue around injection sites. Perhaps a bit more commonly, we see lipohypertrophy, whereby the oft used injection site gets thicker and harder. Lipoatrophy has become so less common with the use of human insulins and newer insulin analogues and even with insulin pumping.

If site rotation and changing insulins and injection systems has not been successful, there are anecdotal reports about the use of a small amount glucocorticoids mixed into the insulin. This usually has involved the use of dexamethasone. I have not seen anything formally published about this, but recently was able to review a published report from 1977 (Use of dexamethasone in treatment of insulin lipoatrophy) involving a handful of patients, discussing the use of dexamethasone at a concentration of 4 micrograms per unit of insulin mixed into the insulin vial.

You should talk to your child's diabetes team physician.


Original posting 9 Mar 2005
Posted to Other and Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.